Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 20, NWS Jacksonville, FL

July 5, 1997Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Jul 5, 1997, 2:20 PM EDT for Duval County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 2:20 PM EDT (18:20 UTC)
Expired
Jul 5, 1997, 3:00 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3275 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WFUS1 KJAX 051823 RRA
TORJAX
FLC031-051900-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SAT JUL 5 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...CENTRAL DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 220 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POSSIBLE
TORNADO NEAR THE ST JOHNS RIVER IN MANDARIN MOVING NORTH TOWARD THE
DOWNTOWN AREA. IF YOU ARE IN THE PATH OF THE POSSIBLE TORNADO TAKE COVER
AS SOON AS POSSIBLE.  TV-12 RELAYED A REPORT FROM THE PUBLIC OF A FUNNEL
CLOUD IN THE MANDARIN AREA THAT CORRELATES WITH THE RADAR POSITION.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:15 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT FRI JUL 5 1997

TSRA POPPIN OVR NE FL WI ECSB/WCSB...OLD OUTFLO FM LAST NGT TSRA IN
SE GA...MSTR RIDGE AND THERMAL TROF IN AREA. WL NEED TO INCLUDE EVE
PERIOD IN ZFPFL AND ATL MAY NEED TO DO THE SAME IN GA. WI HGTS COMING
DOWN SOME ALF AND INCRSG MSTR WL SEE TEMPS A LTL LWR BY SUN. H.I WL
STILL BE AT LEAST 110-115 ON SAT AND A TAD LWR ON SUN. CDFNT WL PSUH
INTO CNTRL GA SAT AFTRN AND MAYBE SLIP INTO S GA ON SUN WL COMBINE WI
INCRSG PVA FM S FL WHICH WL MOV N TO GIVE US INCRSG THT OF TSRA AS
THINGS TREND BACK TO MR NRML FOR THIS TM OF YR. WI SOME SHEAR AND
CAPES 2000-3000 ON SAT AND LI NR -8 CUD SEE SOME STG TSRA WI DWPTS
STILL WELL INTO 70S. NO HILITES IN CWF AND WL SUGGEST MIA MAINT THE
MENTION OF WNDS BECMG ONSHR SAT AFTRN WI ECSB.

SSI ET 080/093 078/091 077 15243
JAX ET 078/097 076/094 076 15243
GNV TT 076/097 076/095 075 15353

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:46 AM EDTSevere Thunderstorm WarningJAXGilchrist44 min
Jul 5, 12:14 PM EDTSevere Thunderstorm WarningJAXHamilton46 min
Jul 5, 12:18 PM EDTSevere Thunderstorm WarningJAXSuwannee42 min
Jul 5, 12:32 PM EDTSevere Thunderstorm WarningJAXBaker58 min
Jul 5, 12:48 PM EDTSevere Thunderstorm WarningJAXColumbia57 min
Jul 5, 12:51 PM EDTSevere Thunderstorm WarningJAXNassau54 min
Jul 5, 1:36 PM EDTSevere Thunderstorm WarningJAXDuval69 min
Jul 5, 1:55 PM EDTSevere Thunderstorm WarningJAXNassau65 min
Jul 5, 2:53 PM EDTSevere Thunderstorm WarningJAXFlagler52 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.